Alert archive / Michigan / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 22, NWS Gaylord, MI

June 10, 2005Cheboygan County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jun 10, 2005, 7:14 PM EDT for Cheboygan County, Michigan. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2005, 7:14 PM EDT (23:14 UTC)
Expired
Jun 10, 2005, 8:08 PM EDT
In force
54 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

County Cheboygan County, MI

The radar

The NCL Michigan radar (KAPX), 71 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 11.2 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2005-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 439 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2005-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
439 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
943 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 102315
SVRAPX
MIC031-110015-
/O.NEW.KAPX.SV.W.0022.050610T2314Z-050611T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
714 PM EDT FRI JUN 10 2005

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEBOYGAN COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 815 PM EDT

* AT 714 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
  TOPINABEE...OR ABOUT 3 MILES NORTHWEST OF INDIAN RIVER...MOVING
  NORTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  9 MILES WEST OF ALOHA AROUND 725 PM EDT...
  MULLET LAKE AROUND 735 PM EDT...
  INTERSTATE 75 MILE MARKER 326 AROUND 745 PM EDT...
  9 MILES WEST OF CHEBOYGAN AROUND 750 PM EDT...
  INTERSTATE 75 MILE MARKER 333 AROUND 800 PM EDT...

AT 710 PM EDT...A TRAINED SPOTTER REPORTED NICKEL SIZED HAIL 3 MILES 
NORTH OF INDIAN RIVER.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4541 8472 4536 8459 4563 8426 4565 8447
      4575 8471

$$
2 follow-up statements
000 
WWUS34 KAPX 102333
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
733 PM EDT FRI JUN 10 2005

MIC031-110015-
/O.CON.KAPX.SV.W.0022.000000T0000Z-050611T0015Z/
CHEBOYGAN MI-
733 PM EDT FRI JUN 10 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 815 PM EDT FOR
CHEBOYGAN COUNTY...

AT 729 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR RIGGSVILLE...OR ABOUT 7 MILES EAST OF PELLSTON...MOVING NORTH AT
20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  INTERSTATE 75 MILE MARKER 326 AROUND 740 PM EDT...
  9 MILES WEST OF CHEBOYGAN AROUND 745 PM EDT...
  INTERSTATE 75 MILE MARKER 333 AROUND 755 PM EDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

BOATERS ON AREA LAKES SHOULD MOVE TO SHORE AND SEEK SHELTER NOW. DO
NOT GET CAUGHT ON THE WATER IN A THUNDERSTORM.

LAT...LON 4548 8471 4544 8453 4563 8426 4565 8447
      4575 8471

$$
000 
WWUS34 KAPX 110008
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
808 PM EDT FRI JUN 10 2005

MIC031-110018-
/O.CAN.KAPX.SV.W.0022.000000T0000Z-050611T0015Z/
CHEBOYGAN MI-
808 PM EDT FRI JUN 10 2005

...THE SEVERE THUNDERSTORM WARNING FOR CHEBOYGAN COUNTY IS
CANCELLED...

AT 808 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED
AND EXITED THE AREA. THE WARNING HAS THEREFORE BEEN CANCELLED.

LAT...LON 4548 8471 4544 8453 4563 8426 4565 8447
      4575 8471

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 4:30 PM EDT, 2 hours 44 minutes earlier.

Area forecast discussion, Jun 10, 4:30 PM EDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
430 PM EDT FRI JUN 10 2005

.DISCUSSION...SFC MAP AT 19Z SHOWS FRONTAL BOUNDARY STRETCHED OUT
FROM WEST CENTRAL WISCONSIN INTO SE ONTARIO. LAKE BREEZES HAVE
DEVELOPED...BRINGING IN COOLER AIR ACROSS THE NEARSHORE AREAS OF NRN
LOWER. LAKE BREEZES HAVE NOT FORMED ACROSS EASTERN UPPER AND SE FLOW
HAS BROUGHT IN MORE STABLE AIR TO THIS REGION. MOISTURE SURGE AND
APPARENT MCV HAS MOVED INTO THE SE CWA HELPING SHOWERS AND
THUNDERSTORMS DEVELOP IN ALREADY UNSTABLE AIR MASS. ANOTHER WEAK
WAVE ALOFT...DIFFICULT TO DETECT ON CURRENT SATELLITE IS WEAKENING
AS IT PROGRESSES INTO CNTRL LAKE MICHIGAN. CONVECTION ACROSS
WISCONSIN ALONG SFC TROUGH AXIS AND IS PROGRESSING NE...WHILE
SLIGHTLY BETTER INSTABILITY IN SOUTHERN LOWER MICHIGAN HAS BEEN
FIRING OFF SCATTERED CONVECTION AS WELL.

CONCERNS TONIGHT AND SATURDAY...ONCE AGAIN...SHOWERS AND
THUNDERSTORMS AND SEVER POTENTIAL.

TONIGHT...KAPX VAD WIND PROFILES SHOWING WEAK WIND FIELDS ALOFT WITH
25 KTS AT 12KFT...ALL ELSE LOWER THAN THIS 15 KTS OR SO. MCV LIKELY
WITH A BRIEF INCREASE IN MID LEVEL WINDS RUNNING ACROSS SE
CWA...BUT SEVERE THREAT THIS EVENING IS MINIMAL. PULSE TYPE STORMS
WITH CAPE VALUES AROUND 2200J/KG/FREEZING LEVELS QUITE HIGH
(13.8KFT) AND WET BULBS AT 11.8KFT. REPORTS THUS FAR HAVE BEEN OF
HEAVY RAINFALL WITH NO REPORTS OF HAIL. WITH PWATS AROUND 1.5...AND
ENVIRONMENT SUCH AS THAT DESCRIBED ABOVE...LOCALLY HEAVY RAINFALL IS
ABOUT ALL THAT IS EXPECTED. WILL MENTION THIS IN HWOAPX. CURRENT
CONVECTION WILL LIKELY WANE INTO THE EVENING AS USUAL...DO NOT SEE
ANY RE-FIRING OF STORMS SUCH AS LAST NIGHT WHERE LAKE BREEZE
BOUNDARY PROGRESSED ALL THROUGH INTERIOR NORTHERN LOWER AND
INTERSECTED WITH THUNDERSTORM OUTFLOW BOUNDARIES. THEREFORE...AN
EARLIER END TO THE CONVECTION IS ANTICIPATED.

LATER TONIGHT...DID NOT PLAN ON RE-INTRODUCING POPS FOR THE
OVERNIGHT PERIOD...AS IT HAS BEEN HARD TO GET DECENT DEVELOPMENT OF
LATE IN VICINITY OF FRONTAL ZONE IN THE SRN REACHES OF THE CWA. SFC
MAP SHOWING THE MOISTURE POOLING ACROSS SECONDARY WARM/MOISTURE
FRONT TO OUR SOUTH. MODELS ALL SHOWING THIS FEATURE TO WORK INTO THE
SRN CWA AFTER MIDNIGHT AND WITH MCV OVER CENTRAL LAKE MICHIGAN
WORKING INTO THE AREA AND OUTFLOW BOUNDARIES FROM CURRENT
CONVECTION...PROBABLY WORTH A SMALL CHANCE IN THE FORECAST. SOME
SUPPORT FOR THIS IDEA FROM CONVECTION TO OUR WEST WHICH WILL SLIDE
ACROSS WISCONSIN THROUGH THE EVENING. SOME OF THE CELLS MAY HOLD
TOGETHER WITH BOUNDARY LIFTING NORTHWARD TONIGHT AND ELEVATED
MUCAPES IN THE 1000J/KG RANGE. SHOULD BE ONE OF THE MORE WARM/MUGGY
NIGHTS WITH THIS AIR MASS AND MORE CLOUDINESS MOVING INTO TONIGHT.
JUICY AIR MASS AROUND WILL LIKELY RESULT IN AREAS OF FOG FOR BOTH
THE MARINE AREAS AND TYPICAL LOWER LYING AREAS ACROSS MAINLY NRN
LOWER.

SATURDAY...AREAS OF FOG TO BURN OFF IN THE MORNING WITH SOME HAZE
LIKELY AROUND AT LEAST THROUGH THE MORNING. WARM FRONT TO LIFT NORTH
THROUGH THE DAY AND LIKELY BE A FOCUS FOR SOME SHOWERS AND
THUNDERSTORMS ACROSS ALL OF NRN MICHIGAN. THE BOUNDARY IS EXPECTED
TO MAKE IT FURTHER NORTHWARD INTO EASTERN UPPER BY LATE AFTERNOON
AND THIS COULD BRING EASTERN UPPER THEIR BEST CHANCE OF RAIN OVER
THE LAST SEVERAL DAYS. NORTHWARD EXTENT OF THE BOUNDARY STILL IN
QUESTION...BUT EVEN IF IT CLEARS NRN LOWER...SHOULD STILL SEE AN AIR
MASS CONDUCIVE FOR SOME AFTERNOON CONVECTION. DO NOT HAVE AS MUCH
CONVERGENCE AROUND...AND AM NOT EXPECTING MUCH LAKE BREEZE
DEVELOPMENT...MAYBE HANGING RIGHT ON THE SHORELINES (H8 WINDS
15-20KTS FROM THE SW). MODIFIED SOUNDINGS SHOW CAPES TO ROUGHLY
1400-2000J/KG...CAN STILL SEE SOME DEVELOPMENT OVER THE HIGHER
TERRAIN IN THE AFTERNOON...WORKING INTO AREAS EAST OF I-75. MOS
TEMPS WERE QUITE LOW FOR TOMORROW WITH CLOUDY CONDITIONS ACROSS MOST
ALL OF THE AREA. DO NOT THINK THIS IS THE LIKELY SCENARIO. WOULD
EXPECT SOME MORNING CLOUDS TO BURN OFF FOR SOME SUN AND ANOTHER DAY
OF GOOD HEATING IN THE AFTERNOON. WILL KEEP TEMPS ABOVE MOS BY
SEVERAL DEGREES...AND HIT MAINLY MID 80S AGAIN.  SMD

LONGER TERM...LONG WAVE RIDGE REMAINS IN PLACE OVER THE EASTERN US
WITH THE TROUGH OVER THE CENTRAL PLAINS. THIS KEEPS THE WESTERN
GREAT LAKES IN AN ACTIVE WEATHER REGIME THROUGH THE FIRST HALF OF
NEXT WEEK. TROPICAL STORM ARLENE WILL ALSO ADVECT MOISTURE NORTH AND
CAUSE HANDLING DIFFICULTIES FOR THE MODELS BEGINNING SUNDAY AS IT
TRACKS THROUGH THE MID MISSISSIPPI VALLEY. LONG TERM ISSUES CONTINUE
TO FOCUS ON CHANCES OF THUNDERSTORMS THROUGH WEDNESDAY.

SATURDAY NIGHT...THUNDERSTORM CHANCES WILL DIMINISH SLIGHTLY
OVERNIGHT WITH THE LOSS OF DAYTIME HEATING AND LAPSE RATES FALLING
TO 5.5 C/KM. MODEL SOUNDINGS ALSO INDICATE CAPE WHICH DOES REMAIN
FOR THE OVERNIGHT WILL BE VERY THIN WITH A SURFACE INVERSION TO
OVERCOME. WHILE BOTH OF THESE FACTORS WILL LIMIT THUNDERSTORM
POTENTIAL WITH THE DEWPOINTS REMAINING IN THE LOWER 60S WILL EXPECT
THE MARINE FOG TO PERSIST. POTENTIAL FOR SOME LOCALLY DENSE FOG DOES
EXIST AND WILL HAVE TO MONITOR FOR FURTHER DEVELOPMENT.

SUNDAY AND SUNDAY NIGHT...PLUME OF MOISTURE TRACKS FURTHER NORTH
WITH THE REMNANTS OF TS ARLENE...HOWEVER THE MODELS INDICATE MOST OF
THIS MOISTURE WILL REMAIN SOUTH AND EAST OF THE REGION DURING THE
AFTERNOON. BY SUNDAY NIGHT A WEAK LOW PRESSURE WILL MOVE OUT OF THE
SOUTHERN PLAINS AND PUSH ANY REMAINING TROPICAL MOISTURE EAST OF THE
REGION. THUNDERSTORM CHANCES WILL AGAIN INCREASE DURING THE
AFTERNOON AS DAYTIME HEATING WILL PUSH THE LAPSE RATES TO 6.5 C/KM
HOWEVER MODEL SOUNDINGS INDICATE COPIOUS AMOUNTS OF DRY AIR ABOVE
750 MB WHICH WILL INHIBIT DEVELOPMENT. NONETHELESS...BELIEVE WITH
THE WEAK PRESSURE GRADIENT AND LAKE BREEZE DEVELOPMENT A FEW
THUNDERSTORMS WILL EMERGE BUT REMAIN BELOW SEVERE LEVELS. SUNDAY
NIGHT WILL BE A REPEAT OF SATURDAY NIGHT WITH THUNDERSTORMS
DISSIPATING WITH THE LOSS OF DIURNAL HEATING AND THE EMERGENCE OF
MARINE FOG AS THE INVERSION SETS UP AND WINDS WEAKEN.

MONDAY AND THE REMAINDER OF THE EXTENDED...LONG WAVE RIDGE WILL
REMAIN OVER THE EASTERN SEABOARD WITH THE TROUGH SLOWLY MOVING
EASTWARD FOR THE FIRST HALF OF THE WEEK. THIS WILL KEEP THE PATTERN
STATUS QUO INTO THE WEDNESDAY TIMEFRAME WHEN AN UPPER LEVEL LOW
HELPS TO KICK THE TROUGH TO THE EAST AND ALLOWS A RIDGE TO BUILD
OVER THE GREAT LAKES REGION BY THE END OF THE WORK WEEK. MODEL
SOLUTIONS CONTINUE TO DIVERGE BEYOND TUESDAY WITH LARGE DIFFERENCES
TUESDAY NIGHT AND WEDNESDAY. DURING THIS TIMEFRAME THE GFS IS THE
OUTLIER WITH A MUCH DEEPER SOLUTION THAN THE OTHER...THEREFORE WILL
TREND AWAY FROM THE GFS AND LEAN TOWARD THE DGEX AND ECMWF. COMBINE
THIS WITH THE REMNANTS OF ARLENE WHICH ARE EXPECTED TO PUSH INTO THE
MIDDLE MISSISSIPPI VALLEY HELP TO EXPLAIN THE MODEL DIFFERENCES. AS
A RESULT HAVE MADE ONLY MINOR CHANGES TO THE EXTENDED FORECAST WITH
THE LARGEST CHANGE BEING REMOVAL OF POPS AND WEATHER FOR WEDNESDAY
AS THE UPPER LEVEL LOW SHOULD BE OVER THE AREA AND PUSH CONVECTION
INTO THE CENTRAL AND EASTERN LAKES.

MJP

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 10, 4:50 PM EDT, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
450 PM EDT FRI JUN 10 2005

MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-111000-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN
FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND
LAKE SUPERIOR
450 PM EDT FRI JUN 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH 9PM...MAINLY FROM
HOUGHTON LAKE TO ALPENA IN NORTHERN LOWER MICHIGAN. MARGINALLY
SEVERE HAIL TO THREE QUARTERS OF AN INCH IS POSSIBLE...HOWEVER SMALL
HAIL...LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING WILL BE MORE
COMMON.

ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS ARRIVES AFTER MIDNIGHT
FOR MOST ALL OF NORTHERN LOWER AND EASTERN UPPER MICHIGAN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY AND SUNDAY...
ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. ISOLATED SEVERE
THUNDERSTORMS MAY OCCUR.

ADDITIONAL THUNDERSTORM ACTIVITY IS EXPECTED MONDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE)

JPB/SMD

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 8:04 PM EDTSevere Thunderstorm WarningAPXOscoda42 min
Jun 10, 2:20 PM EDTSevere Thunderstorm WarningAPXMissaukee16 min
Jun 10, 2:38 PM EDTSevere Thunderstorm WarningAPXRoscommon41 min
Jun 10, 5:00 PM EDTFlash Flood WarningAPXArenac60 min
Jun 10, 5:00 PM EDTFlash Flood WarningAPXArenac3 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.